Nebraska, 2021

Damaging Wind in Nebraska, July 10, 2021

July 10, 2021 · NWS GID · 1 event in 1 county or zone

Rogue severe wind gust in central Nebraska during the afternoon of July 10, 2021. An upper level shortwave disturbance and associated cold front brought a broken line of thunderstorms to portions of central Nebraska during the afternoon hours of July 10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Rogue severe wind gust in central Nebraska during the afternoon of July 10, 2021. An upper level shortwave disturbance and associated cold front brought a broken line of thunderstorms to portions of central Nebraska during the afternoon hours of July 10. This activity developed in the Ord to Albion areas between noon and 1PM CDT, then moved south and southeast. Instability values were moderate (MLCAPE 1000-1500 J/KG), but overall deep layer shear was weak, which likely limited the overall severity of this line. However, a localized severe wind gust of 67 MPH (58kt) was measured at Central Nebraska Regional Airport (KGRI) around 2:30PM CDT. This was the lone severe wind gust as other measured gusts were largely 40 to 50 MPH. There were no wind damage reports received with this line of storms. Thunderstorms became weak as they shifted into northern Kansas between 4-5PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 10, 12:15 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 10, 12:15 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
115 PM CDT Sat Jul 10 2021

...Aviation Update...

.DISCUSSION...(Today through Friday)
Issued at 524 AM CDT Sat Jul 10 2021

Busy shift overnight will make for a brief and later issued
discussion.

Main focus will be on chances of showers/thunderstorms
today/evening.

The last round of MCS activity is on its way out of the CWA early
this morning, with spotty shower/thunderstorm activity for a good
chunk of the early morning. Looks like we get a bit of a lull
toward late morning/early afternoon before a spoke of energy
rotates south and clips our CWA, focusing on our northeast. MLCAPE
increases to the 1000-1500 J/kg range for the most part, with
higher MLCAPE in our east/northeast. Deep layer shear is shunted
south quite quickly this morning, and will be highly lacking,
especially in areas where we have a highest POPs in the northeast
where we are carrying roughly 50 percent chances of precip in our
northeast. Cool mid-level temps indicate that we should have
little problem with producing pulsy thunderstorms that could give
us some marginally severe hail. Although deep layer shear is more
favorable in our south where we may hold on to 25-30 KTS of deep
layer shear this afternoon, MLCAPE in this area will peak in the
1000-1500 J/kg give or take away from the focus of the spoke of
energy mentioned earlier. Chances of thunderstorms diminish by
mid-evening as the mid to upper wave of energy continues to move
south and eventually away from the CWA. With generally low shear
and marginal instability, small to marginally severe hail will be
the primary threat to afternoon/evening storms that develop.
Severe threat diminishes after 9 pm, but some straggler t-storms
could stick around into the overnight. For temperatures, still
looks like we are headed toward near 80, or just under 80, perhaps
a tad warmer from the previous forecast, but still cool. Leftover
sky cover should help keep temps from getting too toasty and
cooler, drier air is moving in behind a cold front that has pushed
into Kansas.

We could have some stubborn stratus and sprinkles/showers hang
around during the early morning Sunday, but for the most part,
Sunday should be dry with subsidence occurring behind the passing
wave from the previous afternoon/night.

Monday and Tuesday remain dry and warmer with chances of t-storms
returning for mid-week with typical highs in the mid 80s to near
lower 90s for the most part.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 115 PM CDT Sat Jul 10 2021

Ceiling/visibility/precipitation:
Main concerns are: 1) Decent chance of passing
showers/thunderstorms this afternoon-early evening (possibly
briefly strong to marginally-severe) and 2) increasing probability
of potentially several hours of MVFR ceiling late this evening
into late Sunday morning. Starting with the shorter term issue,
have kept a generic "vicinity thunderstorm" (VCTS) through 01Z,
with a TEMPO for -TSRA from 19-23Z to capture the main window of
opportunity for passing storms. Not expecting "high end severe" by
any means, but the most intense storms could contain hail up to
around quarter size/wind gusts 40-50KT. As for ceiling trends, a
lower-end VFR ceiling is certainly possible this afternoon-evening
(perhaps high-end MVFR under any storms), but overall VFR should
prevail until at least 04-06Z. Thereafter, have prevailing MVFR
kicking in through most of the remainder of the period, with
latest models looking more aggressive with lower ceiling
coverage/duration. Have both sites returning to low-end VFR by
15-16Z, but a ceiling could linger. Visibility-wise, cannot rule
out brief MVFR during any storms and perhaps also in light
fog/haze toward sunrise, but with VFR most likely to prevail the
vast majority of the time have kept it VFR for now.

Winds:
Aside from any possible convectively-enhanced winds this
afternoon/early evening, rather breezy north-northwest winds will
prevail through around sunset, with sustained speeds commonly
15-20KT/gusts to around 25KT. By around 03-04Z, a lighter
northerly wind generally around 10KT will be in place, with this
lighter regime prevailing through the remainder of the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Heinlein
AVIATION...Pfannkuch
Hazardous weather outlook, Jul 10, 9:39 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
1039 AM CDT Sat Jul 10 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1039 AM CDT Sat Jul 10 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Anytime between mainly 1 and 8 PM, isolated to scattered
thunderstorm activity is possible almost anywhere in the outlook
area, but with the overall-highest chances favoring Nebraska counties
north of Interstate 80 and also counties along and east of Highway
281. Roughly the eastern half of the outlook area is under a
Marginal Risk for severe storms during this time, with the main
threats being hail up to around quarter size, and perhaps also
wind gusts up to around 60 MPH. However, even west of the official
Marginal Risk area, a few strong storms with small hail and gusty
winds cannot be ruled out.

After roughly 8 PM, any possible threat for strong to severe
thunderstorms will be on the decrease, but a few general, non-
severe storms could linger later into the night, particularly
within counties east of the Highway 281 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Our next, off-and-on chances for thunderstorms arrive between
Tuesday evening and Friday, with early indications suggesting
some of the most widespread coverage might favor the Tuesday
night through Wednesday night time frame. It is still too early to
confidently assess the potential for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail and wind gusts over 50
MPH that might occur this afternoon into this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Local storm report, Jul 10, 12:41 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
141 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND DMG     EDDYVILLE               41.01N 99.62W
07/09/2021                   DAWSON             NE   EMERGENCY MNGR

            DELAYED REPORT FROM EM OF EXTENSIVE TREE
            DAMAGE IN TOWN. TIME ESTIMATED FROM RADAR.

&&

THIES
Local storm report, Jul 10, 12:47 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
147 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND DMG     2 WSW ALDA              40.85N 98.50W
07/09/2021                   HALL               NE   BROADCAST MEDIA

            DELAYED REPORT OF EXTENSIVE WIND DAMAGE
            BETWEEN WOOD RIVER AND ALDA, INCLUDING A
            LARGE HEALTHY TREE AND POWER POLES SNAPPED.
            PHOTOS VIA TWITTER. TIME ESTIMATED FROM
            RADAR.

&&

THIES
Special weather statement, Jul 10, 12:52 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
152 PM CDT Sat Jul 10 2021

NEZ047-048-062-101915-
Merrick NE-Howard NE-Hall NE-
152 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MERRICK...HOWARD AND
NORTHEASTERN HALL COUNTIES UNTIL 215 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farwell, or 21 miles northwest of Grand Island, moving southeast at
40 mph.

Half inch hail and winds up to 45 mph will be possible with this
storm.

This strong thunderstorm will be near...
  St. Paul around 155 PM CDT.
  Dannebrog around 200 PM CDT.

Other locations in the path of this storm include St. Libory.

LAT...LON 4103 9806 4101 9809 4100 9811 4100 9812
      4096 9817 4093 9822 4096 9842 4120 9875
      4136 9857
TIME...MOT...LOC 1851Z 311DEG 33KT 4120 9857

Thies
Local storm report, Jul 10, 1:06 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
206 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND DMG     2 ENE HARVARD           40.63N 98.05W
07/09/2021                   CLAY               NE   EMERGENCY MNGR

            DELAYED REPORT FROM EM OF 3 LARGE GRAIN BINS
            CRUSHED AND SHOP DAMAGED ALONG ROAD N NEAR
            HARVARD. TIME ESTIMATED FROM RADAR.

&&

THIES
Special weather statement, Jul 10, 1:17 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
217 PM CDT Sat Jul 10 2021

NEZ047-048-062-063-101945-
Merrick NE-Hamilton NE-Howard NE-Hall NE-
217 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...SOUTHWESTERN
MERRICK...SOUTHEASTERN HOWARD AND NORTHEASTERN HALL COUNTIES UNTIL
245 PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Libory, or near Grand Island, moving southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Grand Island around 230 PM CDT.
  Phillips around 235 PM CDT.

Other locations in the path of this storm include Aurora and Giltner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 9815 4070 9817 4102 9856 4115 9840
      4089 9792
TIME...MOT...LOC 1916Z 311DEG 33KT 4101 9839

Thies
Special weather statement, Jul 10, 1:24 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
224 PM CDT Sat Jul 10 2021

NEZ062-063-075-076-102000-
Adams NE-Hamilton NE-Hall NE-Clay NE-
224 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...ADAMS...
SOUTHWESTERN HAMILTON AND SOUTHERN HALL COUNTIES UNTIL 300 PM CDT...

At 223 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Doniphan to near Shelton. Movement was
southeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Doniphan around 230 PM CDT.
  Hansen around 235 PM CDT.
  Hastings and Trumbull around 240 PM CDT.

Other locations in the path of these storms include Juniata,
Holstein, Roseland, Inland and Harvard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4059 9803 4044 9864 4055 9872 4075 9872
      4084 9834
TIME...MOT...LOC 1923Z 324DEG 28KT 4079 9840 4071 9870

Thies

The radar

The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
July 10, 1:27 PM CST
Where
Hall County, (Gri)grand Is Rgnl A
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968511.